Missouri, 2017

Hail in Missouri, September 4, 2017

September 4, 2017 · NWS SGF · 1 event in 1 county or zone

An isolated strong storm produced a report of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong storm produced a report of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 4, 5:24 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 4, 5:24 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
624 PM CDT Mon Sep 4 2017

...Mesoscale Discussion and Update to Aviation...

.MESOSCALE DISCUSSION...
Issued at 611 PM CDT Mon Sep 4 2017

As expected, storms are beginning to back-build to the west along
the front across central Missouri. We are seeing towering cumulus
clouds as far west now as Morgan and Benton counties. Convective
initiation will be likely over the next hour as height falls
overspread the area.

We are still looking at a window for strong to severe storms
generally north of I-44 and east of I-49 this evening. MLCAPE
values are currently in the 2500-3500 J/kg range, but will begin
to weaken with the loss of daytime heating. Deep layer shear
remains weak with effective bulk shear less than 25 knots.

The main severe threat would be with any cells which can grow
upscale into line segments along that southward advancing front. A
few cells may also produce large hail given the amount of
instability present.

The severe threat should diminish after midnight (if not sooner)
as instability continues to diminish.

&&

.SYNOPSIS...
Issued at 219 PM CDT Mon Sep 4 2017

A cumulus field has started to develop over the southeast 1/3 of
the CWA, however no shower activity on radar as of yet. Pretty
warm and humid across the area with 2 pm temperatures from the
upper 80s to low 90s and heat index values in the mid to upper
90s. If heat and humidity is not your thing, there is a cold front
just south of the Kansas City metro area pushing towards the area.
Temperatures on the other side of the front were in the low 80s
across northern Missouri and the low to mid 70s in Iowa.

There is some unstable air across the area as expected with the
heat and humidity, and with the front moving in, a chance of
showers/thunderstorms.

Main forecast focus will be with tonight's convection and
with the cool autumn like temperatures for the remainder of the
period.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 219 PM CDT Mon Sep 4 2017

Surface based CAPES were percolating in the 3000-4000 j/kg range
along and ahead of cold front in central MO. Not much in the way
of any cumulus development near the front near our CWA yet. The
main convection was well to the northeast in Michigan as of 2 pm.

Convection is expected to zip southwestward down the frontal
boundary as we head into the late afternoon or early evening,
mainly after 5 or 6 pm in our CWA. There will be less frontal
convergence the further southwest you go in our CWA, so we are
expecting more scattered coverage than parts of eastern MO and the
OH valley. That being said, certainly enough instability with the
front to continue carrying slight to marginal severe chances
during the evening, mainly with a damaging wind risk and a
secondary quarter size hail risk.

Convective severity probability should be on the wane after around
9 pm with the loss of daytime instability, however shower chances
with more isolated thunder will continue through the remainder of
the night, ending from north to south as drier air moves in behind
the front.

There may be some lingering light showers in the morning hours
across southern MO on Tuesday, but by and large the rainfall with
this event should wrap up by sunrise Tuesday.

Highs will be noticeably cooler starting Tuesday with highs in the
70s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 219 PM CDT Mon Sep 4 2017

The cool and dry weather will continue the remainder of the week
as the Canadian surface high pressure dives well to the south of
the area with a deep upper level trough over the eastern U.S.
Highs will be in the low to mid 70s Wednesday and Thursday with
lows Wednesday night in the 40s and 50s Thursday night. Upper 70s
to near 80 will be our highs through the weekend with lows in the
50s. No chance for precipitation through the extended period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 611 PM CDT Mon Sep 4 2017

A cold front will bring scattered showers and thunderstorms to the
region tonight. MVFR and brief IFR conditions can be expected
around storms. We have elected to go with VCTS in the TAFs given
the expected scattered coverage, however TEMPO or prevailing
groups may be needed if storms are expected to directly impact the
aerodromes.

Storms will then end by late tonight with winds becoming
northerly behind that front. Those northerly winds will then
increase on Tuesday with gusts around 20 knots in the afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Sep 4, 5:45 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
645 PM CDT Mon Sep 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
645 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited to Elevated Hail risk.
  Limited to Elevated Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

  Scattered strong to severe thunderstorms will continue to
  develop along a cold front this evening across Central
  Missouri. A few storms may develop as far west as
  southeastern Kansas. Hail to the size of quarters and
  damaging wind gusts in excess of 60 mph will be possible.
  The greatest chances for severe storms will occur from the
  Truman Lake and Lake of the Ozarks area, east to the Rolla
  and Fort Leonard Wood areas.

  Thunderstorms will slowly diminish in intensity as they move
  south into the Interstate 44 corridor between 9 pm and
  midnight. However, an isolated severe thunderstorm will
  still remain possible.

  Thunderstorms will then move south of Interstate 44 after
  midnight with small hail and winds up to 50 mph still
  possible from a few storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next six hours
  mainly north of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The radar

The Springfield radar (KSGF), 136 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miller

When
September 4, 7:01 PM CST
Where
Miller County, 0.54 mi E of Iberia
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.100, -92.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717998.